Medical experts at a tertiary health institution in Kaduna State are now working round the clock to unveil the circumstances leading to the total blindness of 10 out-patients after they were injected with a drug the same day.
The victims, who are regular patients of the National Eye Centre, Kaduna became totally blind the same day they received injections for eye-related problems.
Once the incident happened, the National Agency for Food and Drug Administration and Control (NAFDAC) intervened and took the drug for a test. The agency’s findings are being awaited.
Shocked by the development, the hospital management recalled all the affected patients and placed them on free treatment and feeding.
Weekend gathered that despite the efforts of the hospital management, none of the patients is yet to regain his or her sight.
A source said that when the incident occurred, NAFDAC went to the hospital within 48 hours and took a sample of the drug that was administered on the male and female patients including the one that was not opened for investigation and analysis.
The sad incident reportedly took place in May this year.
Some of the victims, who narrated their experiences to LEADERSHIP Weekend, said they were still in shock on how they suddenly became blind after taking the injection.
They said that they were yet to get satisfactory explanations on the cause(s) of their blindness the same day after they were injected with a drug in the same bottle.
The management of the hospital said they were not leaving any stone unturned to ensure that the victims regain their sight.
The hospital authorities said they had embarked on a thorough investigation to unravel the circumstances that led to the unfortunate incident.
The chief medical director (CMD), Dr. Mahmoud Alhassan, said that the hospital had been injecting other patients with the same drug without any problem.
He said: “The injection they were given is the same drug we use to give to patients to reduce bleeding in the eye, especially for diabetics and other patients.
“Interestingly, this is the second, third and last time some of them are taking this particular drug and these reactions just took place.
“The drug is made by Russians. One of the patients complained that her vision had gone down so she came and we thought it was abnormal reactions; we treated it as an infection. We took actions and gave them drugs.
“We still have to clean the eyes, their vision will come back,"
the CMD said.
Alhassan, who confirmed that NAFDAC came to the hospital within 48 hours of the incident and took samples of the drug, said that it included the used and the unused drugs.
“The point is that these eyes are severely affected eyes. Their vision is poor and we are trying to help them. We have been talking to them and doing our best but it might take two to three months to achieve the desired results because eyes heal gradually. They will be able to get them back,” he said.
“In fact, two of them are very happy now because their situation is now better than it was before. Aside the medical efforts we are making, we are also carrying out necessary investigation, we are not happy with the situation and we will address it accordingly,”